New York, 2013

Damaging Winds in New York, August 8, 2013

August 8, 2013 · NWS OKX · 8 events in 2 counties and zones

Severe thunderstorms formed along a weak surface trough extending across the region with a mid level shortwave providing the lift to trigger the activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Severe thunderstorms formed along a weak surface trough extending across the region with a mid level shortwave providing the lift to trigger the activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 3:32 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 8, 3:32 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT THU AUG 8 2013

.SYNOPSIS...
A TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE AREA THROUGH FRIDAY.
A COLD FRONT THEN APPROACHES LATE ON FRIDAY. THE FRONT WILL PASS
OFFSHORE SATURDAY MORNING...WITH HIGH PRESSURE BUILDING IN THROUGH
MONDAY. A FRONTAL SYSTEM WILL IMPACT THE AREA TUESDAY...WITH HIGH
PRESSURE BUILDING IN AGAIN FOR WEDNESDAY AND THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS NE NJ AND NYC
METRO OVER THE LAST FEW HOURS. THESE WILL SLOWLY MOVE NORTH AND
EAST ACROSS THE AREA. THEY APPEAR TO BE SUPPORTED BY A WEAK
SURFACE TROUGH...MODERATE INSTABILITY...AND A SUBTLE MID LEVEL
SHORTWAVE. MAIN THREAT FROM THESE SHOWERS AND STORMS IS LOCALIZED
MINOR FLOODING FROM HEAVY RAINFALL.

THE SHOWERS AND STORMS MAY DIMINISH WITH LOSS OF DAYTIME HEATING
THIS EVENING. THEN...THE APPROACH OF SUBTLE MID LEVEL SHORTWAVES
COULD REDEVELOP ACTIVITY OVERNIGHT. HOWEVER...THERE ARE MANY
QUESTIONS AS TO WHERE THIS OCCURS. THE GFS AND NAM ARE KEEPING THE
BEST LIFT AND RESULTANT ACTIVITY MOSTLY NORTH OF OUR CWA WITH THE
BEST CHANCES OF SHOWERS AND STORMS ACROSS THE INTERIOR. SOME
HIGHER RES MODELS ARE DEPICTING THIS ACTIVITY TO BE FURTHER SOUTH
ACROSS OUR CWA. HAVE DECIDED TO KEEP MOSTLY CHANCE POPS ACROSS THE
AREA THROUGH 10Z FRI WITH THE ONLY LIKELY POPS ACROSS OUR FAR NW
ZONES. WILL NEED TO MONITOR RADAR TRENDS THIS EVENING DUE TO
UNCERTAINTY IN TIMING AND PLACEMENT OF ANY COMPLEX OF SHOWERS AND
STORMS.

OTHERWISE...IT WILL BE WARM AND MUGGY TONIGHT WITH LOWS IN THE
UPPER 60S AND LOWER 70S. A BLEND OF MAV/MET GUIDANCE ACCEPTED.

THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE ATLANTIC BEACHES
TODAY.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
A COLD FRONT WILL BE APPROACHING ON FRIDAY AS A PRE-FRONTAL
TROUGH DEVELOPS OVER THE AREA. THIS IN COMBINATION WITH WEAK MID
LEVEL SHORTWAVES WILL HELP TO CONTINUE THE THREAT OF SHOWERS AND
THUNDERSTORMS. DUE TO MORE DEFINED SURFACE FEATURES AND
LIFT...HAVE WENT WITH LIKELY POPS THROUGHOUT MUCH OF THE DAY.
THERE IS SOME QUESTION TO HOW MUCH INSTABILITY WILL BE PRESENT DUE
TO ABUNDANT CLOUD COVER...BUT WITH BETTER LIFT 500 TO 1000 J/KG
SHOULD BE ENOUGH FOR CONVECTIVE DEVELOPMENT.

PWATS OF 2 TO 2.3 INCHES ARE FORECAST SO HEAVY RAINFALL WILL BE A
CONCERN FROM SHOWERS AND STORMS ON FRIDAY. PLEASE REFER TO THE
HYDROLOGY SECTION BELOW FOR POTENTIAL IMPACTS.

THE FRONT WILL SHIFT SOUTH OF THE AREA FRIDAY NIGHT AND MOST OF
THE SHOWERS/STORMS WILL BE ENDING BY 06Z SATURDAY. A LINGERING
SHOWER MAY STILL BE POSSIBLE BEFORE 12Z SATURDAY.

FOR HIGH TEMPERATURES ON FRIDAY...BLENDED THE MAV/MET GUIDANCE
WITH ADJUSTMENTS DOWN DUE TO CLOUDS AND PRECIPITATION. HIGHS WILL
BE IN THE UPPER 70S AND LOWER 80S. MAV/MET BLEND USED FOR LOWS ON
SATURDAY MORNING.

THERE IS MODERATE RISK OF RIP CURRENTS AT ATLANTIC OCEAN BEACHED ON
FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
THE LONG TERM PROGS HAVE BEEN FAIRLY CONSISTENT...SO NO MAJOR
CHANGES HAVE BEEN MADE IN THE EXTENDED.

THE COLD FRONT FINALLY PASSES OFF LI AROUND SUNRISE SAT. THE
HUMIDITY WILL MIX OUT EVERYWHERE ON NW FLOW. WITH RESIDUAL WARM AIR
ALOFT...TEMPS WILL APPROACH 90 ACROSS SWRN PORTIONS OF THE CWA...AND
80S ELSEWHERE DOWN TO THE COASTS WITH THE OFFSHORE FLOW AND NO SEA
BREEZE TIL PERHAPS LATE.

SECONDARY FRONT PASSES SAT NGT. NO MORE HINT OF QPF IN THE
MODELS...SO THE ONGOING DRY FCST IS SUPPORTED.

SUNNY ON SUN WITH LESS OF A BREEZE. TEMPS COOLER THAN SAT WITH THE
COOLER AIRMASS IN PLACE.

CENTER OF THE HIGH DRIFTS OFFSHORE...BUT RETURN FLOW IS NOT STRONG
ENOUGH TO POOL SUFFICIENT MOISTURE ACROSS WRN ZONES FOR PCPN ATTM.
MOSTLY SUNNY AND DRY FCST AS A RESULT.

THE MOISTURE POOLING GETS CAUGHT UP WITH THE NEXT APPROACHING COLD
FRONT FOR TUE. 12Z SUITE OF MODEL TIMING IN EXCELLENT AGREEMENT THIS
FAR OUT. HAVE ONLY GONE WITH SCHC ATTM...BUT THE PATTERN DOES SEEM
TO BE INDICATING THERE WILL BE A GOOD 12 HOUR WINDOW FOR SHRA AND
TSTMS WITH THE SYSTEM.

HIPRES BUILDS IN AGAIN THEREAFTER...WITH DRY WX AND TEMPS VERY CLOSE
TO OR SLIGHTLY BLW CLIMO.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
AREA WILL BE WELL AHEAD OF A COLD FRONT THROUGH THE TAF PERIOD.
CONDITIONS COULD FLUCTUATE BETWEEN VFR AND MVFR AT TIMES WITH SHOWER
ACTIVITY INTO EARLY THIS EVENING. CONDITIONS EVENTUALLY DROP BACK TO
MVFR AND SOME IFR OUTSIDE OF CITY TERMINALS OVERNIGHT IN FOG/LOW
STRATUS INTO FRIDAY MORNING WITH MVFR FOR THE REST OF THE DAY.

SHOWER COVERAGE EVENTUALLY DECREASES BY LATE EVENING. ISOLATED TO
SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOW PREDICTABILITY ON
EXACT TIMING/LOCATION. A HIGHER CHANCE/COVERAGE OF SHOWERS AND
THUNDERSTORMS EXPECTED FOR FRIDAY. AGAIN...EXACT TIMING/LOCATION IS
QUITE UNCERTAIN BUT LOWER CONFIDENCE IN CONVECTION MAINTAINING
ITSELF ACROSS THE EASTERN TERMINALS.

MODERATE CONFIDENCE IN WINDS...WITH GENERALLY SOUTH TO SOUTHEAST
WINDS OF 8 TO 12 KT WITH SOME LOCALIZED GUSTS 15-20 KT POSSIBLE
BEFORE DECREASING SLIGHTLY TONIGHT. THE WINDS BECOME MORE SOUTHWEST
AND PICK UP TO 10-15 KT FRIDAY.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

KLGA FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

KEWR FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

KTEB FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

KHPN FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

KISP FCSTER COMMENTS: AMENDMENTS LIKELY TO REFINE TIMING OF SHRA AND
POSSIBLE TSRA THROUGH THE EVENING.

.OUTLOOK FOR 18Z FRIDAY THROUGH TUESDAY...
.FRI AFTN...MVFR OR LOWER IN SCATTERED TO NUMEROUS SHRA/TSRA.
.SAT...COLD FROPA IN THE MORNING. VFR RETURNING.
.SUN-MON...MAINLY VFR.
.MON NIGHT-TUES...POSSIBLE SHRA/TSRA WITH POSSIBLE MVFR.

&&

.MARINE...
SUB-SCA CONDITIONS ON ALL WATERS THROUGH TONIGHT. ON
FRIDAY...WINDS PICK UP FROM THE S TO SW AND SEAS WILL BUILD TO SCA
LEVELS ON THE COASTAL OCEAN WATERS WITH OCCASIONAL 25 KT ACROSS
EASTERN COASTAL OCEAN WATERS BY THE END OF THE DAY. SCA CONDITIONS
CONTINUE FOR FRIDAY NIGHT AS WAVES OF 5 TO 7 FT ARE FORECAST FOR
THE COASTAL OCEAN ZONES. WAVES WILL SLOWLY COME DOWN THROUGH THE
NIGHT. AS SUCH...SCA FOR HAZARDOUS SEAS HAS BEEN ISSUED FROM
FRIDAY MORNING THROUGH SATURDAY MORNING.

5 FT SEAS ON THE OCEAN EARLY SAT WILL SUBSIDE TO BLW SCA LVLS BY
NOON. CONDITIONS WILL THEN REMAIN BLW SCA LVLS THRU THE MIDDLE OF
NEXT WEEK.

&&

.HYDROLOGY...
AN INCH TO AN INCH AND THREE QUARTERS OF AN INCH OF RAINFALL WILL BE
POSSIBLE TONIGHT THROUGH FRIDAY. LOCALLY HIGHER AMOUNTS WILL BE
POSSIBLE IN THUNDERSTORMS. WITH THE CURRENT AIR MASS IN
PLACE...MULTIPLE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE
TONIGHT THROUGH FRIDAY. THE TIMING AND PLACEMENT OF ANY SHOWERS
AND STORMS IS TOO DIFFICULT TO PINPOINT AT THIS TIME. NO
WIDESPREAD FLASH FLOODING IS CURRENTLY EXPECTED...BUT LOCALIZED
FLASH FLOOD EVENTS WILL BE POSSIBLE. THERE IS A BETTER CHANCE OF
MINOR URBAN/POOR DRAINAGE FLOODING AND PERHAPS SMALL STREAM
FLOODING AS WELL.

NO SIGNIFICANT PCPN IS EXPECTED SAT-THU.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 AM FRIDAY TO 6
     AM EDT SATURDAY FOR ANZ350-353-355.

&&

SYNOPSIS...JMC/DS
NEAR TERM...DS
SHORT TERM...DS
LONG TERM...JMC
AVIATION...JM
MARINE...JMC/DS
HYDROLOGY...JMC/DS
Hazardous weather outlook, Aug 8, 3:17 PM EST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT THU AUG 8 2013

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-092030-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
417 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

HEAVY DOWNPOURS WILL BE POSSIBLE TONIGHT WITH A CHANCE FOR LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT OF LOCALIZED FLASH FLOODING DUE TO HEAVY DOWNPOURS
CONTINUES ON FRIDAY...AND POSSIBLY INTO A PART OF FRIDAY NIGHT FOR
THE ENTIRE TRI STATE AREA. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS IN ASSOCIATION WITH A PASSING COLD FRONT WILL MOVE
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-092030-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
417 PM EDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 8, 2:24 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
324 PM EDT THU AUG 8 2013

NJZ002-004-103>105-NYZ069-082015-
EASTERN BERGEN-EASTERN PASSAIC-ROCKLAND-WESTERN BERGEN-WESTERN
ESSEX-WESTERN PASSAIC-
324 PM EDT THU AUG 8 2013

...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN...NORTHWESTERN
ESSEX...PASSAIC AND ROCKLAND COUNTIES...

AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LINCOLN PARK...AND MOVING NORTHEAST AT 15
MPH.

SMALL HAIL...HEAVY RAIN...AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM. RAINFALL RATES OF UP TO AN INCH AN HOUR IS OCCURRING
WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...
AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4118 7415 4100 7393 4078 7431 4081 7435
      4086 7433 4087 7434 4090 7434 4091 7433
      4090 7428 4097 7429 4099 7430 4101 7435

DSW

The radar

The Brookhaven radar (KOKX), 102 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockland

When
August 8, 3:42 PM EST
Where
Rockland County, 0.71 mi NNW of West Haverstraw
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.209, -73.986

Numerous trees were reported down across the town, with some trees on houses.

Thunderstorm Wind, Rockland

When
August 8, 3:42 PM EST
Where
Rockland County, 0.38 mi NW of West Haverstraw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.203, -73.986

Multiple trees were reported down along Overlook Road just west of Highway 9W.

Thunderstorm Wind, Rockland

When
August 8, 3:43 PM EST
Where
Rockland County, 0.1 mi NNW of West Haverstraw
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.202, -73.981

Part of a roof was torn off of an apartment building in Village on the Green.

Thunderstorm Wind, Rockland

When
August 8, 3:43 PM EST
Where
Rockland County, 0.62 mi N of West Haverstraw
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
41.209, -73.979

A partial roof collapse was reported at a building located on Railroad Avenue.

Thunderstorm Wind, Rockland

When
August 8, 3:44 PM EST
Where
Rockland County, 0.78 mi SSW of Stony Pt
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.219, -73.983

Numerous trees were reported down on houses and power lines along Hoke Drive.

Thunderstorm Wind, Westchester

When
August 8, 4:15 PM EST
Where
Westchester County, 2.08 mi W of Croton Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.250, -73.840

A tree was reported down at the intersection of Hunterbrook Road and Old Logging Road.

Thunderstorm Wind, Westchester

When
August 8, 4:17 PM EST
Where
Westchester County, 0.65 mi SE of Yorktown
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.294, -73.810

A tree was reported down on Lorretta Street.

Thunderstorm Wind, Westchester

When
August 8, 4:21 PM EST
Where
Westchester County, 0.89 mi ESE of Shrub Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.316, -73.814

A tree was reported down along Old Yorktown Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475389, 475550, 475390, 475392, 475553, 475393, 475394, 475551.